CSN Login
Members Online: 11

bowel issues

undertreatment2012
Posts: 126
Joined: Mar 2012

anybody know if constipation is a side effect of chemo?? I have struggled really hard with constipation since chemo last friday. Today had success after much medicine and phone calls. They just keep saying keep doing what you are doing..... but I was afraid of a bowel blockage. Think I'm ok now, but was just wondering.

ktamp
Posts: 82
Joined: Dec 2011

Constipation is a very common side effect of the taxol and I am suprised your oncologist didn't advise you about it before you even started chemo. My chemo nurse advised me to take miralax which I did but I didn't find it be very helpful. What worked for me was taking 2 senokot tablets on the day of chemo and for 3 days afterward. That kept everything moving. I've had two colon resections and I get sick if I don't go. I just don't have the storage space anymore.

undertreatment2012
Posts: 126
Joined: Mar 2012

don't even get me started about my onc and what they haven't told me. I am O V E R them but have no way out due to insurance. But that's another story. Yeah, it took the Miralax two full days to work and I was taking Dulcolax. Is that the same thing as Senokot? stool softener? Why the bowel resections? Did your cancer get to your colon? :(

undertreatment2012
Posts: 126
Joined: Mar 2012

don't even get me started about my onc and what they haven't told me. I am O V E R them but have no way out due to insurance. But that's another story. Yeah, it took the Miralax two full days to work and I was taking Dulcolax. Is that the same thing as Senokot? stool softener? Why the bowel resections? Did your cancer get to your colon? :(

ktamp
Posts: 82
Joined: Dec 2011

Sennakot is a natural bowel stimulator. It is easier on my guts than dulcolax because of my resections. I had two colon resections due to colon cancer. I was then diagnosed with ovarian cancer 18 months later. They were seperate primary cancers. My cancers are due to a genetic syndrome called lynch syndrome. I did not need chemo with the colon cancer and I have a high chance of remission as long as I stay on my schedule of yearly colonoscopys.

granpatty
Posts: 38
Joined: Apr 2010

Hey there, ask your doctor if you can take probiotics,they are great for the colon!!! Also see if you can take nopalina, it is rich on fiber which is great for the colon!!!

lovesanimals's picture
lovesanimals
Posts: 1283
Joined: Sep 2011

Constipation was definitely a side-effect for me the first few days after each of my chemo treatments. A couple of days before my next treatment was scheduled (my treatments were every three weeks), I would start taking Miralax and then continued taking it for the first few days after each treatment. I also had absolutely no appetite for the first three or so days but tried to force myself to drink Gatorade and eat apples to help keep my intestines "moving".

Sending you good thoughts and prayers as you go through your treatments!

Kelly

Sara2011's picture
Sara2011
Posts: 77
Joined: Oct 2011

I think while I was going through chemo, constipation was honestly one of the worst side effects. I took Senna Plus (laxitive and stool softener in one) every day and night for the several months of chemo. On the actual chemo week I would take 2 at night and 2 in the morning. Drink lots of water as you can, that helps. The chemo medicine is very constipating and you will want to stay ahead of it so you don't get into trouble...like a hemoroid, or blockage, etc. I know it can be miserable, so hang in there!

undertreatment2012
Posts: 126
Joined: Mar 2012

thank you all for your advice. Next time I will be more proactive so I don't have this problem. I sure don't want a bowel blockage. Love to all !!

jbeans888's picture
jbeans888
Posts: 313
Joined: Mar 2011

Under treatment, I too struggled with constipation and my doctors never told me how bad it was. I unfortunately did get a blockage. It was a nightmare since I need a temp ileostomy for 6 months. Be proactive for sure. I used Milk of Magnesia. It tastes gross but works.

kikz's picture
kikz
Posts: 1284
Joined: Jun 2010

at times and I am 20 months out from chemo. Everything was fine for a while and now for the last two or three months it's a problem again. I tried a colon cleanse and I guess? it worked but then I immediately went back to constipation. I have been taking two stool softeners each night and use benefiber in my morning coffee. Sometimes I don't have a bowel movement for three days then I go alot. Or I go a little many times a day. It just feels like I am never letting everything go. I eat well, drink and exercise moderately so I don't know what the problem is.

I haven't talked to my doctor because the last time she had me take some horrible laxatives and that was also right before my diagnosis so it brings back terrible memories. I will talk to her if it doesn't straighten out soon. I am not uncomfortable most of the time. Sometimes I feel a little bloated.

Boy what a topic. Like I tell my friends, I guess I really am full of sh*t!

Karen

undertreatment2012
Posts: 126
Joined: Mar 2012

I know this subject is well, something I thought I would never discuss, at least when I was younger and healthy, but I am most concerned about all of us with these issues. Like you, I have concrete in my belly and then I can't leave the house because of the opposite problem. And they say I can go back to work HA!!! What a joke. My nurse told me that after surgery and everything is gone, the bowel "settles" and can fold over on itself,which at the time made some sense,but since I don't trust her with the time of day it could have just been a way to get me off the phone. Personally, I think your Dr should do some investigating about this instead of telling you to get this or that. Please call soon. keep fighting!!

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

I get bowels issues whenever my cancer is active. I understand why now as I have asked so many questions. I like to understand what is happening inside my body. The cancer cells have attached themselves onto the lining of my organs. As the cancer grows the lining thickens. There is not much room in there so it all gets squashed. That is why we get bowel problems because there is not much room for the stools to pass through the bowel and I guess they get stuck. I take stool softeners so it is easier to pass and don't get stuck.

I hate it - it makes my stomach so bloated because of the gas it gives off. I am often uncomfortable and I regualry look 9 months pregnant. I am also at the stage where I can't eat large meals either for the same reason. If I do I am so uncomfortable I end up being sick.

My only hope is the chemo I am on. It should kill the cancer cells and the lining will shrink - I REALLY HOPE SO

Cheers Tina xxxx

undertreatment2012
Posts: 126
Joined: Mar 2012

Thank you for your comment. I was wondering if that is what is happening. I am only two treatments in, but have felt all along like something is still wrong. I actually had wondered if it was because of the disease because I know OC is notorious for attacking the bowel. So I have a question. Are you saying when things calm down, so do your issues?I think we become very in tune with our bodies. Women are naturally like that anyway. I hope your chemo kills youir cancer. How far into this are you?

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

I saw my onc yesterday and she confirmed that as soon as the chemo begins to work it will kill of the cancer cells and the bowel will get back to its old self again - yipee. I am beginning to know my body well and can spot when things are building up with the constipation. I am doing prevention medicine now as my onc said it was a good idea. I take stool softeners twice a day, once in the evening and once in the morning. My onc has also told me to take movicol as it has fibre in it and will help to make the bowel work. The last thing we want is for our bowels to stop altogether. So I am going to do this until my chemo kicks in.

I am 2 1/2 years into this cancer (PPC) and now on my 4th chemo - doxorubicin which is a substitute for Doxil.

Tina xxxx

Mwee's picture
Mwee
Posts: 1316
Joined: Nov 2009

are the toughest part of chemo for me. I always have constipation for several days after chemo and then at least one day where I can't stray far from the bathroom. It's exhausting and extremely painful. I've been chemoing for a loooong time and no matter what I do, it's always the same.... I'm never recovering from an infusion until that part of it is over. I did have a resection of my bowel done during my surgery, so I probably have scar tissue and that doesn't help. I thought I knew what constipation was like before chemo.... HA!
(((HUGS))) Maria

undertreatment2012
Posts: 126
Joined: Mar 2012

Maria I don't know how you do it. You have had a long and hard journey and you are so upbeat, at least for us on the site. Bless you.

poopergirl14052's picture
poopergirl14052
Posts: 1179
Joined: Nov 2010

I hd a hard time with my first chemo...nurses gave me Miralax and it worked to well..my husband had to open windows..hence poopergirl was born, Try to take stool softeners or senekot,the night of your chemo and for a few more days. Eat oatmeal,prunes etc.Good luck and keep on pooping..val

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network